Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 82, NWS Flagstaff, AZ

August 3, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2018, 1:00 AM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 1:00 AM MST (08:00 UTC)
Expired
Aug 3, 2018, 4:00 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WGUS55 KFGZ 030800
FFWFGZ
AZC025-031100-
/O.NEW.KFGZ.FF.W.0082.180803T0800Z-180803T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
100 AM MST FRI AUG 3 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 400 AM MST

* At 1257 AM MST, heavy rain from earlier this evening caused a 4 to 
  5 foot rise on of water on the Agua Fria near Mayer around 8:30 
  pm. Per automated stream gauges, this water has not yet reached 
  Black Canyon City and is expected to in the next 1 to 2 hours. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rock Springs and Black Canyon City. 

This includes the following streams and drainages...Badger Spring
Wash...Tank Creek...Squaw Creek...Larry Creek...Sycamore Creek...
Black Canyon Creek...Big Bug Creek...Bishop Creek...Slate Creek...
Indian Creek...Black Canyon...Silver Creek...Antelope Creek and Agua
Fria River.

This includes Interstate 17 between mile markers 242 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3408 11216 3410 11212 3414 11211 3418 11213
      3430 11206 3429 11209 3432 11210 3433 11205
      3424 11204 3421 11208 3417 11207 3409 11208
      3405 11212 3405 11216 3404 11216 3404 11218

$$

MCT
1 follow-up statement
871 
WGUS75 KFGZ 031055
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
355 AM MST FRI AUG 3 2018

AZC025-031102-
/O.EXP.KFGZ.FF.W.0082.000000T0000Z-180803T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
355 AM MST FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 400 AM
MST...

A stream gauge on the Agua Fria River above Black Canyon City 
reported a rise of about 2 feet as of 1:34 AM MST. Water levels have 
been receding since then. However, expect elevated water levels in 
the Agua Fria this morning as water continues to recede. Please 
continue to heed any remaining road closures.

LAT...LON 3408 11216 3410 11212 3414 11211 3418 11213
      3430 11206 3429 11209 3432 11210 3433 11205
      3424 11204 3421 11208 3417 11207 3409 11208
      3405 11212 3405 11216 3404 11216 3404 11218

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:15 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 9:15 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 PM MST Thu Aug 02 2018

.SYNOPSIS...Expect afternoon and evening chances for showers and
thunderstorms through Friday. For the weekend, chances decrease as a
passing disturbance brings drier air to the area. Moisture returns
early next week, with storm chances increasing across the northland.

&&

.DISCUSSION...A large MCS formed over south Phoenix this evening and
is currently pushing a significant outflow into Yavapai county. That
will make for at least a few hours of active convection in southern
and central Yavapai county. A second outflow in the LCR has kept
convection active from Winslow eastward this evening, this area
should decrease as the outflow encounters cooler air.

Most activity should be over around Midnight MST, although debris
cloud and light stratiform showers will linger.

Expecting another active day on Friday, with similar shear and
moisture profile. A rather abrupt shift to westerly flow over the
weekend will bring a drying and warming trend, before monsoonal
circulation redevelops early next week, brining active conditons
back the the area.

Updates sent earlier for POP trends, no further updates tonight.

&&

.AVIATION...For the 06Z package...An active area of convection will
persist over southern Yavapai county through 08Z. A secondary area
east of KINW will also decrease as it heads toward the NM border.
Expect brief MVFR/IFR in these convective areas, Elsewhere, wdsprd
debris cloud with bases from 8-10kft agl will produce light -shra
through 09Z-10Z. Most areas VFR after 10Z. Expect sct-nmrs shra/tsra
and isold +tsra again aft 18Z-20Z Friday, persisting through early
Friday evening. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Areas from the Mogollon Rim southward will
continue to remain favored for afternoon and evening thunderstorms
again on Friday. Erratic outflow winds should be expected near any
thunderstorm activity. In addition, heavy rain and hail will also be
possible. Temperatures will remain above average. A warming and
drying trend is expected to develop on Saturday, with limited
thunderstorm activity.

Sunday through Tuesday...The downward trend in thunderstorm activity
will continue on Sunday, due to westerly flow aloft. An increase in
monsoonal activity is possible again by Monday or Tuesday, as deeper
moisture and a more favorable circulation returns to the region.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...Suk/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:10 PM MSTFlash Flood WarningFGZYavapai8 hr
Aug 2, 6:24 PM MSTFlash Flood WarningFGZCoconino111 min
Aug 2, 6:53 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 8:18 PM MSTFlash Flood WarningFGZCoconino, Navajo117 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.